Alert archive / Iowa / Severe Thunderstorm Warnings in 2007

Severe Thunderstorm Warning 105, NWS Des Moines, IA

May 14, 2007Hamilton County, Iowa

NWS Des Moines, IA issued this severe thunderstorm warning at May 14, 2007, 6:51 PM CDT for Hamilton County, Iowa. It was in force for 39 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
May 14, 2007, 6:51 PM CDT (23:51 UTC)
Expired
May 14, 2007, 7:30 PM CDT
In force
39 min
Issued by
NWS Des Moines, IA
Area
Counties, with a storm outline in the text

County Hamilton County, IA

The radar

The Des Moines radar (KDMX), 73 km from the middle of the area, began a volume at 23:53 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Omaha, NE (KOAX), launched 12:00Z, 11.9 hours before the alert went out and 250 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Omaha, NE at 12:00Z on 2007-05-14Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 106 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Omaha, NE at 12:00Z on 2007-05-14The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 67 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
106 J/kg
Mixed-layer CIN
-500 J/kg
Mixed-layer LCL
1678 m above ground
0-6 km bulk shear
16 kt
0-1 km storm-relative helicity
67 m²/s²
0-3 km storm-relative helicity
141 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Des Moines, IA wrote its last area forecast discussion before this severe thunderstorm warning went out at May 14, 3:15 PM CDT, 3 hours 36 minutes earlier.

Area forecast discussion, May 14, 3:15 PM CDT, 3 hours 36 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DES MOINES IA
315 PM CDT MON MAY 14 2007

.SHORT TERM FORECAST...
MAIN FOCUS WILL BE COLD FRONT MOVING SOUTHEAST THROUGH THE
OVERNIGHT.  MAIN ISSUE IS TIMING AND MOVEMENT.  LEANED TOWARD NAM
BASED ON INITIAL CONDITIONS OF MODELS.  EXPECT ANY DEVELOPMENT WILL
BE INVOF FRONT AS MODELS DEPICT NARROW BAND OF CAPE AND INSTABILITY
MAXES.  LOOKING OVER SOUNDINGS NOT GREAT WIND FIELDS AND NOT MUCH IN
WAY OF SHEAR.  IF ANY SEVERE STORMS DO DEVELOP LIKELY WILL BE HAIL
AND WIND THREATS...TORNADO THREAT MINIMAL. MUCH DRIER AIR FARTHER
BEHIND THIS FRONT SO BELIEVE NORTH WILL BE MUCH COOLER AS DEWPOINTS
DRY OUT WHILE IN THE SOUTH FULL EFFECTS OF DRYING NOT FELT BEFORE
14Z.

.LONG TERM /TONIGHT-SUNDAY/...
FRONT AND ACTIVE CONVECTION SHOULD BE EXITING SERN COUNTIES EARLY IN
DAY ON TUE. POTENTIAL FOR A NARROW STRATIFORM RAIN REGION FOLLOWING
THE LINE ALONG THE FRONT...AND WSWLY LOW LEVEL JET STILL FEEDING
INTO BACK SIDE...SO COULD SEE UP TO ONE HALF INCH RAINFALL AMOUNTS
ALL BEFORE NOON IN FAR SERN COUNTIES. STRONG DRYING THEN FOLLOWS
WITH COLD AIR ADVECTION AND WINDY CONDITIONS...SO A MUCH COOLER DAY
ON TUE. HELD A COUPLE OF DEGREES ABOVE GUIDANCE IN THE SOUTH HALF
DUE TO MILD START EARLY. QUIET ON TUE NIGHT THEN A QUICK MOVING
SECONDARY COOL FRONT PASSES THROUGH ON WED. MOISTURE WILL BE QUITE
LIMITED BUT THERE MAY BE ENOUGH HEATING IN ADVANCE OF THE FRONT
COMBINED WITH COLD AIR ALOFT TO PRODUCE HI-BASED SHOWERS SOUTH OF
I-80 WED AFTERNOON. LAPSE RATES WILL BE STEEP SO THIS WOULD LIKELY
BE A LOT OF VIRGA AND BRIEF WIND GUSTS AND VERY LOW IF ANY QPF.

HI PRESSURE SETTLES OVER THE ARE FOR A PLEASANT THURSDAY THEN A
GRADUAL WARMUP THROUGH THE WEEKEND AS IOWA STAYS IN THE WARM SECTOR
AND DRY. BOUNDARY WILL APPROACH SRN MN SATURDAY NIGHT...BUT ANY
CONVECTION ASSOCIATED WITH IT IS EXPECTED TO REMAIN WELL N OF IA.
SOUTH FLOW CONTS INTO MON...AND WITH A COLD FRONT APPROACHING FROM
THE WEST...INSERTED THE FIRST CHANCE FOR THUNDERSTORMS AGAIN ON
MONDAY. HOWEVER...AT THIS POINT ANY RAIN APPEARS TO BE MORE LIKELY
TOWARD TUE...BUT THATS A LONG WAY OUT.

&&

.AVIATION...
TIMING OF THUNDERSTORM DEVELOPMENT AND MOVEMENT OF COLD FRONT
THROUGH THE STATE MAIN ISSUES AFFECTING AVIATION WEATHER TONIGHT.
APPEARS ANY CLOUDS AND RAIN WILL BE NEAR THE COLD FRONT AND MOST OF
THAT CLOUDINESS WILL BE VFR LIKELY ABOVE 5000 FEET.  THUNDERSTORMS
WILL PRODUCE MVFR CEILINGS LESS THAN 3000 FEET AND VISIBILITY 3-5
MILES.  SLOW IMPROVEMENT TOWARD MORNING FROM NORTHWEST WITH CEILINGS
REMAINING MVFR.

&&

.DMX WATCHES/WARNINGS/ADVISORIES...
WIND ADVISORY EXPIRES AT 6 PM CDT THIS EVENING FOR COUNTIES
INCLUDING HIGHWAY 30 AND NORTHWARD.

&&

SHORT TERM/AVIATION...FORSTER
LONG TERM...JUNGBLUTH
Hazardous weather outlook, May 14, 3:32 PM CDT, 3 hours 19 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DES MOINES IA
332 PM CDT MON MAY 14 2007

IAZ004>007-015>017-023>028-151100-
EMMET-KOSSUTH-WINNEBAGO-WORTH-PALO ALTO-HANCOCK-CERRO GORDO-
POCAHONTAS-HUMBOLDT-WRIGHT-FRANKLIN-BUTLER-BREMER-
332 PM CDT MON MAY 14 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA
ALONG AND NORTH OF HIGHWAY 3.

.DAY ONE...TONIGHT

SCATTERED THUNDERSTORMS WILL DEVELOP THIS EVENING AND BECOME MORE
NUMEROUS OVERNIGHT. THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS
WHICH COULD PRODUCE LARGE HAIL UP TO THE SIZE OF GOLF BALLS AND
DAMAGING WIND.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

ISOLATED TO SCATTERED NON SEVERE THUNDERSTORMS ARE POSSIBLE TUESDAY
MORNING EAST OF LINE FROM CLARION TO NORTHWOOD.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED THIS EVENING AND OVERNIGHT.

IAZ033>039-044>050-057>062-070>075-081>086-092>097-151100-
SAC-CALHOUN-WEBSTER-HAMILTON-HARDIN-GRUNDY-BLACK HAWK-CRAWFORD-
CARROLL-GREENE-BOONE-STORY-MARSHALL-TAMA-AUDUBON-GUTHRIE-DALLAS-
POLK-JASPER-POWESHIEK-CASS-ADAIR-MADISON-WARREN-MARION-MAHASKA-
ADAMS-UNION-CLARKE-LUCAS-MONROE-WAPELLO-TAYLOR-RINGGOLD-DECATUR-
WAYNE-APPANOOSE-DAVIS-
332 PM CDT MON MAY 14 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA.

.DAY ONE...TONIGHT

SCATTERED THUNDERSTORMS WILL MOVE SOUTH THROUGH THE AREA LATER
TONIGHT. THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS WHICH
COULD PRODUCE LARGE HAIL UP TO THE SIZE OF GOLF BALLS AND DAMAGING
WIND...MAINLY NORTH OF INTERSTATE 80.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

ISOLATED TO SCATTERED THUNDERSTORMS ARE POSSIBLE TUESDAY MORNING
ACROSS MUCH OF THE AREA. ISOLATED THUNDERSTORMS COULD LINGER OVER
FAR SOUTHEASTERN AREAS INTO TUESDAY AFTERNOON. NO SEVERE WEATHER
WEATHER IS ANTICIPATED.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED LATER TONIGHT.

FORSTER

In the hours before

Local storm report, May 14, 5:24 PM CDT, 1 hour 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
524 PM CDT MON MAY 14 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0522 PM     HAIL             3 SW DOW CITY           41.90N 95.54W
05/14/2007  E1.00 INCH       CRAWFORD           IA   TRAINED SPOTTER

&&

STEACHOU
Local storm report, May 14, 5:49 PM CDT, 1 hour 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
549 PM CDT MON MAY 14 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0544 PM     HAIL             4 S DOW CITY            41.87N 95.49W
05/14/2007  E0.75 INCH       CRAWFORD           IA   TRAINED SPOTTER

&&

STEACHOU
Local storm report, May 14, 6:46 PM CDT, 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
646 PM CDT MON MAY 14 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0637 PM     HAIL             5 NNE LEHIGH            42.42N 94.02W
05/14/2007  E0.88 INCH       WEBSTER            IA   TRAINED SPOTTER

&&

STEACHOU

The office that day

Everything else NWS Des Moines, IA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 14, 4:00 AM CDTWind AdvisoryDMXBlack Hawk, Boone, Bremer, Butler, Calhoun, Carroll and 21 more14 hr
May 14, 5:17 PM CDTSevere Thunderstorm WarningDMXCrawford43 min
May 14, 5:29 PM CDTSevere Thunderstorm WarningDMXCalhoun31 min
May 14, 6:12 PM CDTSevere Thunderstorm WarningDMXWebster33 min

Nearby

Severe Thunderstorm Warnings in Iowa, 2007Every severe thunderstorm warning in 2007

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.